Alabama, 2015

Hail and Damaging Winds in Alabama, June 24, 2015

June 24, 2015 · NWS BMX · 22 events in 12 counties and zones

An upper high centered over Arkansas produced north to northeast flow across Alabama. A weak upper impulse over Georgia moved down the eastern side of the high and triggered a meso-scale convective system over east Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An upper high centered over Arkansas produced north to northeast flow across Alabama. A weak upper impulse over Georgia moved down the eastern side of the high and triggered a meso-scale convective system over east Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 24, 2:54 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 24, 2:54 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
354 PM CDT WED JUN 24 2015

.DISCUSSION...

TONIGHT THROUGH FRIDAY NIGHT...LAST NIGHTS CONVECTION HAS REALLY
PLAYED A ROLE IN DELAYING THE ONSET OF THUNDERSTORMS OVER CENTRAL
ALABAMA. SOME AREA HAVE SIMPLY NOT RECOVERED AT ALL WITH SURFACE
DEW POINTS DROPPING INTO THE MID 60S. SATELLITE IMAGERY MAKES
CENTRAL ALABAMA APPEAR IN THE MIDDLE OF THE RING OF FIRE. THIS
WILL SOON CHANGE AS WE EXPECT DEVELOPMENT IN EAST AND SOUTHEAST
AREAS OR MOVE IN FROM GEORGIA. THE INSTABILITY PARAMETERS EXPECTED
THE NEXT FEW HOURS WILL BE SUFFICIENT FOR UN ORGANIZED SEVERE
THUNDERSTORMS WITH A POTENTIAL OF PRODUCING DAMAGING WINDS AND
LARGE HAIL. ATLANTA JUST HAD A WIND GUST OF 61 MPH WITH STORMS
EAST OF US. KEPT THE MENTION OF THUNDERSTORMS GOING ALL NIGH AS
THERE WILL BE THE POTENTIAL OF MESOSCALE INTERACTIONS AT ANY
TIME...BUT AN OVERALL DECREASE IS COVERAGE IS ANTICIPATED. THE ONE
FLY IN THE OINTMENT WOULD BE IF A COLD POOL CAN BE ESTABLISHED
ENOUGH TO PRODUCE A MORE EXTENSIVE THUNDERSTORM AREA AND IT MOVE
WESTWARD INTO THE AREA...WILL MONITOR CLOSELY.

DECREASED POPS EVER SO SLIGHTLY ON THURSDAY AS MOISTURE AND
BOUNDARIES APPEAR TO BE A BIT LESS. WILL HAVE TO MONITOR THE
SURFACE DEW POINTS CLOSELY...BECAUSE IF THEY CAN REMAIN INTO THE
70S AND TEMPS ARE EVEN SLIGHTLY HIGHER...HEAT INDICES WILL BE
NEAR 105 DEGREES. AT THIS TIME...WILL NOT ISSUE AN ADVISORY FOR
THURSDAY AFTERNOON.

MOST MODELS INDICATE AN UPPER DISTURBANCE MOVING OVERHEAD ON
FRIDAY AHEAD OF THE SURFACE COLD FRONT. MOISTURE AND INSTABILITY
WILL BE GOOD...THEREFORE...STRONG STORMS ARE POSSIBLE EACH
AFTERNOON ESPECIALLY FRIDAY. GUSTY WINDS...LIGHTNING AND HAIL WILL
BE THE THREATS.

SATURDAY THROUGH TUESDAY...COLD FRONT PUSHES THROUGH THE AREA
SATURDAY AND SATURDAY NIGHT AS UPPER-LEVEL TROUGH DEEPENS. EXPECT
WIDESPREAD RAIN CHANCES ALONG AND AHEAD OF THE FRONT AND
MAINTAINED HIGH POPS. 0-6 KM BULK SHEAR VALUES INCREASE RIGHT
ALONG THE FRONT TO AROUND 30 KTS WHICH IS UNSEASONABLE FOR LATE
JUNE AND COULD ALLOW FOR STORM ORGANIZATION. STRONGER STORMS WILL
BE POSSIBLE BUT CONFIDENCE IN SEVERE STORMS IS NOT HIGH ENOUGH TO
INCLUDE IN THE HWO AT THIS TIME...AND WIDESPREAD SHOWERS/STORMS
AHEAD OF THE FRONT COULD HINDER DESTABILIZATION. MODELS SEEM TO BE
TRENDING A LITTLE QUICKER IN MOVING THE FRONT OUT OF THE AREA
SUNDAY MORNING. POPS ON SUNDAY HAVE BEEN DECREASED A BIT AND MAY
NEED TO BE DECREASED FURTHER IF TRENDS CONTINUE. FOR MOST AREAS
SUNDAY WILL BE A VERY PLEASANT DAY WITH HIGHS IN THE MID 80S AND
COMFORTABLE DEWPOINTS. LOW PW VALUES WILL RESULT IN DRY CONDITIONS
EXPECTED. HIGH TEMPERATURES IN THE UPPER 80S TO LOW 90S ON MONDAY
AND TUESDAY WILL BE NEAR SEASONAL AVERAGES. MODELS DIFFER ON A
POSSIBLE SHORTWAVE MOVING DOWN THE BASE OF THE TROUGH ON MONDAY
AND MONDAY NIGHT SO WILL KEEP POPS LOW. MORE SEASONABLE RAIN
CHANCES RETURN BY TUESDAY.

75 32/DAVIS

&&

.AVIATION...
18Z TAF DISCUSSION.

ANTICIPATE SCATTERED CONVECTION LATE THIS AFTERNOON SO HAVE
CONTINUED WITH VCTS AT ALL TERMINALS THRU EARLY EVENING. MGM/TOI
COULD SEE SOME BRIEF MVFR CIGS OVER THE NEXT HOUR BUT VFR WILL
PREVAIL. WINDS WILL GENERALLY BE OUT OF THE W/NW AT 5-10 KTS TODAY
THEN BECOMING LIGHT/CALM OVERNIGHT. SOME PATCHY FOG COULD BE
POSSIBLE LATE TONIGHT NEAR SUNRISE IF SKIES CLEAR...BUT
CONFIDENCE IS TOO LOW ATTM.

19

&&

.FIRE WEATHER...

SHOWERS AND THUNDERSTORMS ALONG WITH HOT AND HUMID CONTINUES WILL
CONTINUE THE NEXT FEW DAYS. THE HIGHEST RAIN CHANCES WILL BE ON
FRIDAY AND SATURDAY. A COLD FRONT WILL MOVE ACROSS CENTRAL ALABAMA
LATE SATURDAY...DECREASING RAIN CHANCES SUNDAY AND MONDAY.
TEMPERATURES WILL DROP OFF SUNDAY AND MONDAY WITH DRIER AIR ALSO
IN PLACE. RELATIVE HUMIDITY VALUES WILL NOT BE EXTREMELY LOW.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     74  95  75  88  72 /  20  30  20  60  50
ANNISTON    74  93  74  87  72 /  20  30  20  60  50
BIRMINGHAM  77  94  76  88  74 /  20  30  20  60  50
TUSCALOOSA  75  95  76  90  74 /  20  30  30  60  40
CALERA      75  91  74  88  73 /  20  30  30  60  40
AUBURN      73  90  73  87  72 /  40  40  40  60  40
MONTGOMERY  75  95  76  91  75 /  40  40  40  60  40
TROY        73  94  73  90  72 /  40  50  40  60  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 24, 1:06 PM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
206 PM CDT WED JUN 24 2015

ALZ011>015-017>050-252215-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
206 PM CDT WED JUN 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE STORMS WILL BE POSSIBLE ACROSS EAST CENTRAL ALABAMA THROUGH
9PM. AREAS IMPACTED WILL GENERALLY BE ALONG AND EAST OF A LINE
FROM ANNISTON TO ROCKFORD TO MONTGOMERY. THE MAIN THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HOT TEMPERATURES ARE POSSIBLE AGAIN THURSDAY ACROSS PORTIONS OF CENTRAL
ALABAMA. HEAT INDEX VALUES REACHING NEAR OR ABOVE 105 DEGREES WILL
BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 24, 4:51 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
551 PM CDT WED JUN 24 2015

ALZ029-038-242345-
RANDOLPH AL-CHAMBERS AL-
551 PM CDT WED JUN 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RANDOLPH AND CHAMBERS
COUNTIES UNTIL 645 PM CDT...

AT 551 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CRYSTAL LAKE TO
FREDONIA TO NEAR WEST POINT...AND MOVING SOUTHWEST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
VALLEY...LANETT...ROANOKE...LAFAYETTE...STROUD...LA FAYETTE...
WADLEY...RED LEVEL...WAVERLY...LAKEVIEW...CUSSETA...WEST CHAMBERS...
WELCH...CRYSTAL LAKE...RIDGE GROVE...PENTON...HUGULEY...TRAMMEL
CROSSROADS...FAIRFAX AND CHAMBERS COUNTY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3277 8514 3275 8514 3275 8528 3273 8529
      3273 8540 3274 8543 3273 8543 3274 8549
      3273 8549 3273 8559 3311 8559 3311 8563
      3314 8566 3319 8565 3333 8528 3286 8519
      3285 8516 3281 8517 3277 8512
TIME...MOT...LOC 2251Z 046DEG 14KT 3322 8539 3301 8528 3287 8509

56
Special weather statement, Jun 24, 4:58 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
558 PM CDT WED JUN 24 2015

ALZ012-242330-
LAMAR AL-
558 PM CDT WED JUN 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAMAR COUNTY UNTIL 630
PM CDT...

AT 558 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SULLIGENT...MOVING SOUTHWEST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VERNON...SULLIGENT...DETROIT...BEAVERTON...LAMAR COUNTY AIRPORT...
CREWS...BEDFORD...HENSON SPRINGS...LAMAR COUNTY PUBLIC LAKE AND PINE
SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3400 8821 3406 8811 3406 8810 3396 8795
      3370 8818 3367 8826
TIME...MOT...LOC 2258Z 045DEG 11KT 3393 8814

56

The radar

The Columbus AFB radar (KGWX), 15 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Lamar

When
June 24, 5:05 PM CST to 5:06 PM CST
Where
Lamar County, 2.4 mi WNW of Crews
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.910, -88.170

Several trees uprooted northwest of the town of Sulligent.

Thunderstorm Wind, Randolph

When
June 24, 5:21 PM CST to 5:22 PM CST
Where
Randolph County, 0.9 mi SW of Dickert
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.120, -85.440

Several trees uprooted along Louina Road.

Thunderstorm Wind, Chambers

When
June 24, 5:25 PM CST to 5:27 PM CST
Where
Chambers County, 17.75 mi SSE of Mc Ginty
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.520, -85.050

A few trees uprooted near the town of Wadley.

Thunderstorm Wind, Randolph

When
June 24, 5:40 PM CST to 5:41 PM CST
Where
Randolph County, 1.16 mi W of Wadley
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
33.120, -85.570

Several trees uprooted in the city of Wadley.

Thunderstorm Wind, Lee

When
June 24, 5:45 PM CST to 5:47 PM CST
Where
Lee County, 0.58 mi W of Halawaka
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.670, -85.180

Several trees uprooted and power lines downed near the intersection of County Road 158 and Lee Road.

Thunderstorm Wind, Lee

When
June 24, 5:48 PM CST to 5:49 PM CST
Where
Lee County, 1.17 mi E of Smiths
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.520, -85.050

Several trees uprooted and power lines downed in and near the city of Phenix City.

Thunderstorm Wind, Lee

When
June 24, 5:50 PM CST to 5:52 PM CST
Where
Lee County, 1.75 mi W of Smiths Station
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.530, -85.110

Several trees uprooted and power lines downed in the town of Smiths Station.

Thunderstorm Wind, Lamar

When
June 24, 6:05 PM CST to 6:07 PM CST
Where
Lamar County, 5.36 mi ESE of Moscow
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.830, -88.020

Several trees uprooted near Hankins Bottom Road.

Thunderstorm Wind, Tallapoosa

When
June 24, 6:10 PM CST to 6:12 PM CST
Where
Tallapoosa County, 0.9 mi NW of Daviston
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.060, -85.640

Several trees uprooted near the town of Daviston.

Hail, Cleburne

When
June 24, 6:38 PM CST to 6:39 PM CST
Where
Cleburne County, 2.3 mi W of Arbacoochee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.570, -85.560

Thunderstorm Wind, Cleburne

When
June 24, 6:38 PM CST to 6:40 PM CST
Where
Cleburne County, 2.3 mi W of Arbacoochee
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.570, -85.560

Several trees uprooted along County Road 19.

Thunderstorm Wind, Macon

When
June 24, 6:49 PM CST to 6:50 PM CST
Where
Macon County, 2.43 mi WNW of Notasulga
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.580, -85.710

Several trees uprooted near County Road 39 and Highway 14.

Hail, Lee

When
June 24, 6:50 PM CST to 6:51 PM CST
Where
Lee County, 1.16 mi W of Beehive
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.550, -85.570

Thunderstorm Wind, Montgomery

When
June 24, 6:55 PM CST to 6:58 PM CST
Where
Montgomery County, 2.38 mi SSE of Montgomery
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.350, -86.280

Numerous trees uprooted and power lines downed in the city of Montgomery.

Thunderstorm Wind, Clay

When
June 24, 7:05 PM CST to 7:07 PM CST
Where
Clay County, 4.3 mi NNE of Dampsey
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.490, -85.750

Several trees uprooted along Abel Road.

Thunderstorm Wind, Elmore

When
June 24, 7:35 PM CST to 7:37 PM CST
Where
Elmore County, 2.15 mi SSW of Butts Mill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.540, -85.980

A few trees uprooted along Friendship Road.

Thunderstorm Wind, Tallapoosa

When
June 24, 7:43 PM CST to 7:45 PM CST
Where
Tallapoosa County, 1.16 mi W of Jacksons Gap
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.880, -85.820

A few trees uprooted near the town of Jacksons Gap.

Thunderstorm Wind, Montgomery

When
June 24, 7:45 PM CST to 7:47 PM CST
Where
Montgomery County, 1.75 mi E of Le Grand
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.170, -86.240

Several trees uprooted along Hobbie Road.

Thunderstorm Wind, Elmore

When
June 24, 7:50 PM CST to 7:52 PM CST
Where
Elmore County, 5.37 mi SSW of Claud
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.510, -86.120

A few trees uprooted in the Redland Community.

Thunderstorm Wind, Shelby

When
June 24, 8:20 PM CST to 8:21 PM CST
Where
Shelby County, 1.8 mi NE of Simmsville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.350, -86.650

Several trees uprooted near Old Highway 280 and Highway 11.

Thunderstorm Wind, Lowndes

When
June 24, 8:45 PM CST to 8:47 PM CST
Where
Lowndes County, 2.72 mi WSW of Hayneville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.160, -86.640

Several trees uprooted along County Road 2.

Thunderstorm Wind, Shelby

When
June 24, 8:47 PM CST to 8:48 PM CST
Where
Shelby County, 2.69 mi ESE of Acton
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
33.330, -86.780

A few trees uprooted near the Oak Mountain Amphitheater.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588244, 588249, 588270, 588251, 588258, 588269, 588262, 588276, 588272, 588279, 588280, 588285, 588284, 588292, 588286, 588287, 588275, 588291, 588288, 588293, 588294, 588296.